High Wind, Childress
- When
- April 11, 9:00 AM CST to 1:00 PM CST
- Where
- Childress forecast zone
- Measured
- 52 kt (60 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
12 high wind, as filed by the National Weather Service.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 11, 5:30 AM CST, 3 hours 30 minutes earlier.
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK, TX
630 AM CDT WED APR 11 2001
...HIGH WIND THREAT INCREASING ACROSS THE SOUTHERN TEXAS PANHANDLE
AND NORTHERN SOUTH PLAINS...
TCUN5 PROFILER NOW SHOWING 70KT WINDS RIGHT OFF THE SFC WITH A
SIMILAR SITUATION SHOWING ON THE FIRST FEW MINUTES OF THE AMA RAOB
(THANKS AMA FOR THE HEADS UP). 06Z MESO-ETA AND RUC ARE SHOWING EVEN
STRONGER SIGNALS THAT THE HIGH/DAMAGING WIND POTENTIAL IS INCRG.
LAST SET OF MESONET OBS ARE ALREADY SHOWING SIGNS THAT WINDS ARE
CREEPING CLOSER TO WARNING CRITERIA.
AFT COORD WITH AMA WL GO AHEAD AND UPGRADE WIND ADVISORY ACROSS NRN
ROWS TO A HIGH WIND WARNING FOR POTENTIALLY DAMAGING WINDS. BLDU WL
ALSO BE A PROBLEM BUT ATTM DO NOT THINK VSBYS WL BE LOW ENOUGH TO
WARRANT A DUST STORM WARNING. LAST OB FROM KCDS WAS 2 1/2 HZ (BLDU).
UPDATED NPW OUT SHORTLY FOLLOWED BY ZFP.
.LUB...HIGH WINDF WARNING THROUGH 1 PM TXZ021>032.
...WIND ADVISORY THROUGH 1 PM TXZ033>044.
STTXZ021>044-111630- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CDT WED APR 11 2001 SEVERE THUNDERSTORMS ARE NOT EXPECTED ACROSS THE SOUTH PLAINS... EXTREME SOUTHERN PANHANDLE OR THE ROLLING PLAINS TODAY THROUGH THURSDAY. SPOTTER ACTIVATION WILL NOT BE REQUIRED. ST
TXZ021>044-112000- GRASSLAND FIRE DANGER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 646 AM CDT WED APR 11 2001 ...EXTREME GRASS FIRE DANGER TODAY... VERY STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL RESULT IN AN EXTREMELY HIGH GRASSLAND FIRE DANGER TODAY ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS. EXPECT WEST TO SOUTHWEST WINDS WITH SUSTAINED WIND SPEEDS OF 25 TO 40 MPH AND SOME GUSTS UP TO 60 MPH. RELATIVE HUMIDITIES WILL START LOW...IN THE 25 TO 45 PERCENT RANGE...AND BECOME EVEN LOWER WITH MINIMUM RELATIVE HUMIDITIES THIS AFTERNOON FROM 10 TO 15 PERCENT. THESE CONDITIONS WILL CREATE A VERY FAVORABLE ENVIRONMENT FOR THE HIGNITION AND RAPID SPREAD OF GRASS FIRES.
The national radar mosaic for the moment the first event began.
12 high wind. Local standard time, as filed.
A pacific cold front moved through West Texas during the evening hours of the 10th. The associated low pressure system over the Central Plains continued to deepen through the 11th causing the pressure gradient across the area to increase. Deep mixing of the dry air west of the cold front allowed high momentum air above the surface to reach the ground. As a result, sustained wind of 40 to 45 mph with measured gusts to near 60 mph occurred in the extreme southern Panhandle. Blowing dust reduced the visibility to less than one mile in many locations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240723, 5240724, 5240725, 5240726, 5240727, 5240728, 5240729, 5240730, 5240731, 5240732, 5240733, 5240836.